Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
AMS Home | AMS Bookstore | Customer Services
Mobile Device Pairing

How to Order

For AMS eBook frontlist subscriptions or backfile collection purchases:

   1a. To purchase any ebook backfile or to subscibe to the current year of Contemporary Mathematics, please download this required license agreement,

   1b. To subscribe to the current year of Memoirs of the AMS, please download this required license agreement.

   2. Complete and sign the license agreement.

   3. Email, fax, or send via postal mail to:

Customer Services
American Mathematical Society
201 Charles Street Providence, RI 02904-2294  USA
Phone: 1-800-321-4AMS (4267)
Fax: 1-401-455-4046
Email: cust-serv@ams.org

Visit the AMS Bookstore for individual volume purchases.
 

Powered by MathJax

The quadratic isoperimetric inequality for mapping tori of free group automorphisms


About this Title

Martin R. Bridson, Mathematical Institute, 24–29 St Giles’, Oxford, OX1 3LB, United Kingdom and Daniel Groves, University of Illinois at Chicago, 2851 S. Morgan St., Chicago, Illinois 60607-7045

Publication: Memoirs of the American Mathematical Society
Publication Year 2009: Volume 203, Number 955
ISBNs: 978-0-8218-4631-5 (print); 978-1-4704-0569-4 (online)
DOI: http://dx.doi.org/10.1090/S0065-9266-09-00578-X
Published electronically: August 27, 2009
MathSciNet review: 2590896
Keywords: Free-by-cyclic groups, automorphisms of free groups, isoperimetric inequalities, Dehn functions
MSC (2000): Primary 20F65; Secondary 20E36, 20F06, 57M07

View full volume PDF

View other years and numbers:

Table of Contents


Chapters

  • Introduction
  • Part 1. Positive automorphisms
  • Part 2. Train tracks and the beaded decomposition
  • Part 3. The general case

Abstract


We prove that if is a finitely generated free group and is an automorphism of then satisfies a quadratic isoperimetric inequality.

Our proof of this theorem rests on a direct study of the geometry of van Kampen diagrams over the natural presentations of free-by-cylic groups. The main focus of this study is on the dynamics of the time flow of -corridors, where is the generator of the factor in and a -corridor is a chain of 2-cells extending across a van Kampen diagram with adjacent 2-cells abutting along an edge labelled . We prove that the length of -corridors in any least-area diagram is bounded by a constant times the perimeter of the diagram, where the constant depends only on . Our proof that such a constant exists involves a detailed analysis of the ways in which the length of a word can grow and shrink as one replaces by a sequence of words , where is obtained from by various cancellation processes. In order to make this analysis feasible, we develop a refinement of the improved relative train track technology due to Bestvina, Feighn and Handel.

References [Enhancements On Off] (What's this?)